Patients could be saving an average of $364 a year on medications, an evaluation has found.
The 'Too Many Medicines?' polypharmacy pilot rolled out in Wanganui has found most patients are able to safely reduce the number or dosage of the medications they take after consultation with the service, saving money and decreasing health risks.
Launched in 2013, the service aimed to raise the awareness of polypharmacy and reduce harm resulting from people taking a lot of pills, and a combination of pills that might not be working well together. This includes over the counter medications such as paracetamol, aspirin, and ibuprofen.
"Taking a number of different medicines, particularly if you are older, puts you at a higher risk of serious medicine-related side effects.
"We focused on ensuring people are taking the right pills for them," Whanganui District Health Board allied health manager Louise Allsopp said.
"As we get older, we tend to be given more medicines for different conditions. Sometimes we're given them by different doctors, so we need to stop and check that what we're taking, including medications purchased at the supermarket, are working well for us."
The Central Region's service has been "well received" and has now been endorsed by the Health of Older Persons Network. and was awarded the Excellence in Integration and Collaboration Award at the recent Wanganui Health and Disability Quality Awards.
"The team who put the service together are extremely happy with the feedback received so far," Mrs Allsopp said.
"It really is a credit to all involved, but it's the benefits that patients are experiencing as a result of being seen by the service that is most pleasing."
Many prescribers throughout the district have referred patients to the service and a number of patients have referred themselves, she said.
"In a relatively short time we were able to see a reduced medicines risk for those who had been through the service.
"Please remember that if you are experiencing dizziness, confusion, nausea, constipation, incontinence, a tendency to fall, or other concerning symptoms, it might be a sign that your medicines are not working well together. Not knowing why you're taking a medicine is also a good reason to have your medicines looked at. If you have concerns, please discuss with your pharmacist or doctor."